Georgia, 2014

Damaging Winds in Georgia, August 8, 2014

August 8, 2014 · NWS CAE · 2 events in 2 counties and zones

A few thunderstorms in the CSRA produced some wind damage taking down trees.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

A few thunderstorms in the CSRA produced some wind damage taking down trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Aug 8, 4:06 PM EST, 54 minutes earlier.

Area forecast discussion, Aug 8, 4:06 PM EST, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
506 PM EDT FRI AUG 8 2014

.SYNOPSIS...
A NEARLY STATIONARY FRONTAL ZONE WILL REMAIN IN THE FORECAST AREA
THROUGH THE WEEKEND. THE FRONT WILL BRING NUMEROUS SHOWERS AND
THUNDERSTORMS.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
HAVE INCREASED POPS ACROSS THE CSRA FOR EARLY THIS EVENING.

WEAK SHORT WAVE TROUGH MOVING EAST ACROSS NORTHWEST GEORGIA
TRIGGERING SHOWERS AND THUNDERSTORMS ACROSS UPSTATE SOUTH CAROLINA
AND NORTH MIDLANDS. STATIONARY FRONT ACROSS CENTRAL GEORGIA AND
COASTAL SOUTH CAROLINA. NUMEROUS THUNDERSTORMS DEVELOPING NEAR THE
FRONT. THE MOISTURE WILL SLOWLY INCREASE ACROSS THE REGION DURING
THE EVENING WITH PRECIPITABLE WATER INCREASE TO ABOVE 2 INCHES.
FRONTAL BOUNDARY ACROSS GEORGIA WILL MOVE SLOWLY NORTH DURING THE
OVERNIGHT...POSSIBLY IN THE CSRA BY MORNING. SHOWERS AND
THUNDERSTORMS ENHANCED NEAR FRONT AND THIS IS SUPPORTED BY 12Z SPC
WRF. INCREASE MOISTURE FLUX/ISENTROPIC LIFT OVERNIGHT SUPPORTS
HIGHER POPS WITH AIR MASS MODERATELY UNSTABLE EXPECTED SCATTERED
TO NUMEROUS SHOWERS AND THUNDERSTORMS MAINLY CSRA NEAR FRONT AND
TO NORTH AND WEST MIDLANDS WHERE UPWARD LIFT ENHANCED BY WEAK
SHORT WAVE TROUGHS AND ISENTROPIC LIFT.

BASED ON THE PATTERN AND THE HIGH-RESOLUTION MODEL WE LEANED
TOWARD THE HIGHER GUIDANCE POPS. THE MODELS SHOW PRECIPITABLE
WATER INCREASING TO JUST OVER 2 INCHES. THE 574 DAM 1000-500 MB
THICKNESS IS A PREFERRED VALUE FOR HEAVY RAIN IN AUGUST. LOCALLY
HEAVY RAIN MAY OCCUR. THE NAM SHOWS SURFACE-BASED LI/S NEAR -5.
THE MODERATE INSTABILITY MAY HELP SUPPORT STRONG WIND GUSTS WITH A
FEW OF THE THUNDERSTORMS. THE TEMPERATURE GUIDANCE WAS CONSISTENT
ALTHOUGH PREFER WARMER TEMPERATURES OVERNIGHT DUE TO PERSISTENT 30
DAY COOL BIAS.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
THE NAM AND GFS DISPLAY THE FRONT LINGERING IN THE FORECAST AREA
THROUGH SATURDAY NIGHT. HIGH MOISTURE AND CONVERGENCE ASSOCIATED
WITH THE FRONT SUPPORT THE HIGHER GUIDANCE POPS ESPECIALLY IN THE
NORTH SECTION WHERE THE MODELS INDICATE STRONGER CONVERGENCE AND
DEEPER MOISTURE. LOCALLY HEAVY RAIN MAY OCCUR WITH PRECIPITABLE
WATER JUST OVER 2 INCHES AND A DIFLUENT 1000-500 MB THICKNESS
PATTERN. THICKNESS VALUES NEAR 574 DAM IS A PREFERRED DEPTH FOR
HEAVY RAIN IN AUGUST. BASED ON GUIDANCE AND MODEL SPECTRUM DID
RAISE POPS SLIGHTLY THROUGH THE PERIOD. CONTINUED WITH THE COOLER
HIGH TEMPERATURE AND NEAR/SLIGHTLY ABOVE LOW TEMPERATURE GUIDANCE
DUE TO CLOUDINESS AND PRECIPITATION.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
THE GFS AND ECMWF DISPLAY A STALLED FRONT WITH SIGNIFICANT
MOISTURE IN THE FORECAST AREA THROUGH THE MEDIUM-RANGE PERIOD. THE
GFS...ECMWF...AND EKE MOS POPS GENERALLY RANGE FROM 30 TO 60
PERCENT WITH THE HIGHEST CHANCES SUNDAY THEN GRADUALLY DECREASING
TO SLIGHT CHANCE BY THURSDAY AND FRIDAY. THE MODELS INDICATE
PRECIPITABLE WATER JUST OVER 2 INCHES SUNDAY THROUGH WEDNESDAY.
VALUES BEGIN TO DECREASE THURSDAY AND FRIDAY. THERE IS A THREAT OF
LOCALLY HEAVY RAIN MONDAY AND TUESDAY. THE GUIDANCE TEMPERATURES
ARE CLOSE TO CLIMATOLOGY DURING THE PERIOD WITH A SLIGHT WARMING
TREND THROUGH NEXT WEEK.

&&

.AVIATION /21Z FRIDAY THROUGH WEDNESDAY/...
LINE OF STRONG STORMS CLOSING IN ON AGS/DNL WITH ISOLATED
DEVELOPMENT ACROSS THE MIDLANDS. CONVECTION MOVING TO THE EAST AND
WILL AFFECT AGS/DNL...SO HAVE ADDED A TEMPO GROUP UNTIL 23Z.
COULD SEE TSTMS AFFECT CAE/CUB/OGB THROUGH 09/01Z. AS CONVECTION
DEVELOPS EAST...WILL AMEND AS NECESSARY. AIRMASS REMAINS MOIST AND
MODERATELY UNSTABLE.

EASTERLY WINDS 5 TO 10 KNOTS THROUGH THE EVENING...BECOMING LIGHT
TOWARD MORNING. WEAK STATIONARY FRONT WILL MOVE INTO THE CSRA AND
SOUTHEAST MIDLANDS OVERNIGHT. MODELS SUGGEST STRATUS TOWARD
MORNING WITH LOWEST CEILINGS/VISIBILITY NEAR AGS/OGB WHERE IFR
EXPECTED. MVFR LIKELY AT OTHER TERMINALS. CEILINGS RISE DURING THE
MORNING WITH MVFR/VFR THROUGH 18Z AND SCATTERED TO NUMEROUS SHOWERS.

EXTENDED AVIATION OUTLOOK...RESTRICTIONS POSSIBLE SATURDAY AFTERNOON
THROUGH TUESDAY IN SHOWERS AND THUNDERSTORMS AS A LOW PRESSURE
SYSTEM SLOWLY CROSSES THE REGION.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Aug 8, 2:34 AM EST, 14 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
334 AM EDT FRI AUG 8 2014

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-090745-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
334 AM EDT FRI AUG 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WITH HEAVY RAIN MAY OCCUR LATE THIS AFTERNOON AND
TONIGHT. LOCALIZED FLOODING IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS WITH HEAVY RAIN MAY OCCUR SATURDAY AND SUNDAY.
LOCALIZED FLOODING IS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 8, 1:47 PM EST, 3 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
247 PM EDT FRI AUG 8 2014

SCZ016-022-029-081930-
CHESTERFIELD-KERSHAW-LEE-
247 PM EDT FRI AUG 8 2014

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHESTERFIELD...
KERSHAW AND LEE COUNTIES THROUGH 330 PM EDT...

AT 244 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...15 MILES SOUTHWEST OF BETHUNE...MOVING EAST AT
20 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
BISHOPVILLE...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...
SMALL HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE WWW.FACEBOOK.COM/NWSCOLUMBIA AND EMAIL
CAEWX@NOAA.GOV TO RELAY SEVERE WEATHER REPORTS.

&&

LAT...LON 3445 8011 3436 8028 3433 8023 3437 8019
      3437 8017 3432 8017 3428 8013 3423 8011
      3419 8011 3416 8015 3413 8013 3421 8045
      3429 8065 3440 8065 3447 8010
TIME...MOT...LOC 1847Z 271DEG 19KT 3432 8058

WRS
Special weather statement, Aug 8, 3:46 PM EST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
446 PM EDT FRI AUG 8 2014

GAZ063>065-082145-
COLUMBIA-MCDUFFIE-RICHMOND-
446 PM EDT FRI AUG 8 2014

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF RICHMOND...MCDUFFIE
AND COLUMBIA COUNTIES THROUGH 545 PM EDT...

AT 437 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR DEARING...MOVING NORTHEAST AT 15 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
FORT GORDON...GROVETOWN...HARLEM AND THOMSON...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...
PEA SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE WWW.FACEBOOK.COM/NWSCOLUMBIA AND EMAIL
CAEWX@NOAA.GOV TO RELAY SEVERE WEATHER REPORTS.

&&

LAT...LON 3366 8231 3339 8208 3333 8238 3334 8247
      3346 8257
TIME...MOT...LOC 2046Z 236DEG 11KT 3343 8239
Special weather statement, Aug 8, 4:53 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
553 PM EDT FRI AUG 8 2014

GAZ040-063-064-082300-
COLUMBIA-LINCOLN-MCDUFFIE-
553 PM EDT FRI AUG 8 2014

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF MCDUFFIE...LINCOLN
AND COLUMBIA COUNTIES THROUGH 700 PM EDT...

AT 551 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...23 MILES SOUTHWEST OF LINCOLNTON...MOVING
NORTHEAST AT 15 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
LINCOLNTON...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE WWW.FACEBOOK.COM/NWSCOLUMBIA AND EMAIL
CAEWX@NOAA.GOV TO RELAY SEVERE WEATHER REPORTS.

&&

LAT...LON 3365 8259 3365 8254 3366 8250 3380 8258
      3387 8243 3387 8241 3381 8230 3378 8230
      3375 8225 3370 8224 3368 8222 3348 8260
      3361 8265
TIME...MOT...LOC 2153Z 240DEG 14KT 3355 8274

WRS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Columbia

When
August 8, 5:00 PM EST to 5:04 PM EST
Where
Columbia County, Appling
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
Law Enforcement
Coordinates
33.550, -82.320

Sheriff reported multiple trees down in Appling and on I-20.

Thunderstorm Wind, McDuffie

When
August 8, 5:10 PM EST to 5:14 PM EST
Where
McDuffie County, 7.28 mi NNW of Thmson McDuffee Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
33.630, -82.560

Sheriff reported trees down on Lincolnton Hwy and Washington Road. Several accidents on I-20 as well.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2014Every state in 2014This day in weather historyWarnings in Georgia, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 526207, 526208.